Alert archive / Tennessee / Wind Advisories in 2009

Wind Advisory 17, NWS Morristown, TN

December 1, 200922 counties in Tennessee; 5 counties in Virginia; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Dec 1, 2009, 5:26 PM EST for 22 counties in Tennessee; 5 counties in Virginia; Cherokee County, Clay County, North Carolina. It took effect at Dec 2, 2009, 4:00 AM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2009, 5:26 PM EST (22:26 UTC)
In effect from
Dec 2, 2009, 4:00 AM EST
Expired
Dec 3, 2009, 12:47 AM EST
In force
21 hr
Issued by
NWS Morristown, TN
All 29 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Bradley County, TN, Campbell County, TN, Claiborne County, TN, Grainger County, TN, Hamblen County, TN, Hamilton County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, Meigs County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Union County, TN, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 1, 3:01 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 1, 3:01 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EST TUE DEC 1 2009

.SHORT TERM...(TONIGHT AND WEDNESDAY)...SATELLITE INDICATING A FEW
HIGH CLOUDS PUSHING IN AHEAD OF A STRONG AREA OF LOW PRESSURE MOVING
THROUGH THE REGION TONIGHT AND WEDNESDAY. MOISTURE ON THE INCREASE
TONIGHT...WILL KEEP THE HIGHEST POPS IN THE SOUTHERN ZONES FOR
TONIGHT THE DEEPEST MOISTURE AND LIFT ARRIVES. WILL GO WITH 100 POPS
FOR WEDNESDAY AS THE LOW TRACKS THROUGH THE REGION. THE DISTURBANCE
ALSO BRINGING A 50-60KT LEVEL JET WITH IT LATE TONIGHT AND INTO
WEDNESDAY...SO WILL GO WITH A HIGH WIND WARNING FOR THE MOUNTAINS
AND THE FOOTHILLS. GUIDANCE NUMBERS FOR TEMPERATURE WERE SIMILAR SO
DIDNT STRAY TOO FAR FOR TONIGHT AND WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...SYSTEM WILL BE
DEPARTING WEDNESDAY NIGHT...WITH PRECIP DIMINISHING AND WINDS
DECREASING.  MODELS DO NOT INDICATE A BIG RUSH OF COLD AIR BEHIND
THIS SYSTEM...AND DOES NOT LOOK FAVORABLE FOR UPSLOPE SNOWS...SO
WILL BACK POPS DOWN AFTER WED NIGHT.  QUITE A BIT OF UNCERTAINTY
FROM FRIDAY NIGHT ON...AS MODEL CONSISTENCY AND RUN TO RUN
CONTINUITY HAS BEEN POOR.  SOME RUNS OF ECMWF AND GFS HAVE BEEN
SHOWING A SIGNIFICANT SHORT WAVE BRINGING ENOUGH MOISTURE INTO THE
AREA FOR SOME LIGHT PRECIP...AT LEAST SOME OF WHICH WOULD LIKELY BE
SNOW...FOR FRIDAY NIGHT AND/OR SATURDAY.  HOWEVER...NOT MUCH SUPPORT
FROM THE GFS ENSEMBLE MEMBERS.  FOR NOW...GIVEN UNCERTAINTY...WILL
CARRY A SLIGHT CHANCE POP FOR FRI NIGHT AND SATURDAY.  EARLY NEXT
WEEK CONTINUES TO BE VERY PROBLEMATIC AS WELL AS
CONSISTENCY/CONTINUITY QUITE POOR.  SOME INDICATION THAT THE NEXT
SYSTEM WILL APPROACH DURING THIS TIME FRAME...SO WILL JUST CARRY
SLIGHT CHANCE POPS FOR MON NIGHT AND TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             41  54  40  50  37 /  90 100  50  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  41  54  42  48  35 /  70 100  70  10  10
OAK RIDGE, TN                       39  52  41  48  35 /  70 100  70  10  10
TRI CITIES AIRPORT, TN              33  54  40  48  33 /  30 100  80  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HIGH WIND WARNING FROM 4 AM TO 4 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...MCMINN...NORTHWEST CARTER...NORTHWEST
     MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
     SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
     WASHINGTON TN.

VA...HIGH WIND WARNING FROM 4 AM TO 4 PM EST WEDNESDAY FOR THE
     FOLLOWING ZONES: WASHINGTON.

&&

GH/LDW
Hazardous weather outlook, Dec 1, 3:55 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EST TUE DEC 1 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EST TUE DEC 1 2009 /255 AM CST TUE DEC 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE THROUGH DAYBREAK...AND MAY REDUCE
VISIBILITIES TO BETWEEN ZERO AND 1/2 MILE AT TIMES. CLEARING SKIES
...WET GROUNDS AND LIGHT WINDS...WILL ALLOW THE FOG TO DEVELOP AT
JUST ABOUT ANY LOCATION.

THUS...EARLY MORNING MOTORISTS SHOULD REMAIN ALERT FOR THESE AREAS
OF FOG...AND DRIVE ACCORDINGLY. BE EXTRA CAUTIOUS IF TRAVELING IN
SOME OF THE COLDER AREAS...WHERE TEMPERATURES MAY FALL BELOW
FREEZING. THE FOG MAY FREEZE ON ELEVATED ROAD SURFACES...SUCH AS
BRIDGES AND OVERPASSES. GRASSY AREAS AND SIDEWALKS COULD BE ICE
COVERED...AND ALSO VERY HAZARDOUS.

OTHERWISE...BE ALERT FOR STRENGTHENING SOUTHEAST LOW LEVEL WINDS
LATE TONIGHT IN THE FOOTHILLS AND HIGHER ELEVATIONS...AS A STRONG
LOW PRESSURE TRACKS NORTHEAST FROM THE GULF COAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG LOW PRESSURE SYSTEM WILL DEVELOP OVER THE WESTERN GULF
COAST REGION EARLY WEDNESDAY...THEN TRACK NORTHEAST INTO THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. WINDY CONDITIONS AND
SOME SIGNIFICANT RAINFALL WILL OCCUR WITH THIS SYSTEM. GUSTS COULD
REACH OR EXCEED 60 MPH AT TIMES IN THE HIGHER ELEVATIONS AND
FOOTHILLS...MAINLY NEAR THE TENNESSEE AND NORTH CAROLINA LINE.

COLDER AIR ON THE BACK SIDE OF THE SYSTEM...MAY CAUSE THE RAIN
SHOWERS TO CHANGE TO SNOW SHOWERS ON THURSDAY. A LIGHT SNOW
ACCUMULATION IS POSSIBLE IN THE HIGHER ELEVATIONS BY LATE THURSDAY
INTO FRIDAY MORNING. HOWEVER...THE ACTUAL TRACK AND TIMING OF THIS
SYSTEM WILL DETERMINE HOW MUCH...IF ANY...SNOW OCCURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:10 PM ESTHigh Wind WarningMRXBlount, Carter, Cocke, Greene, Johnson, McMinn and 5 more36 hr

Nearby

Wind Advisories in Tennessee, 2009Wind Advisories in Virginia, 2009Wind Advisories in North Carolina, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.